Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 5:13 PM EDT for Botetourt County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2007, 5:13 PM EDT (21:13 UTC)
- Expired
- May 12, 2007, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 122113 SVRRNK VAC023-122215- /O.NEW.KRNK.SV.W.0025.070512T2113Z-070512T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 513 PM EDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 615 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARCADIA...OR ABOUT NEAR BUCHANAN...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... SPRINGWOOD... ARCADIA... BUCHANAN... LITHIA... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950 $$ JDS
2 follow-up statements
000 WWUS51 KRNK 122134 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT SAT MAY 12 2007 VAC023-122215- /O.CON.KRNK.SV.W.0025.000000T0000Z-070512T2215Z/ BOTETOURT VA- 534 PM EDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR EASTERN BOTETOURT COUNTY... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUCHANAN...MOVING SOUTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCADIA. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950 $$ ??
000 WWUS51 KRNK 122207 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT SAT MAY 12 2007 VAC023-122216- /O.EXP.KRNK.SV.W.0025.000000T0000Z-070512T2215Z/ BOTETOURT VA- 606 PM EDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOTETOURT COUNTY EXPIRES AT 615 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE COUNTY INTO BEDFORD COUNTY. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:16 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 12, 3:16 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT SAT MAY 12 2007 .SYNOPSIS... A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE RIDGE. NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS. MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK... TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY. ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS END OF WEEK. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE NORTH CAROLINA FOOTHILLS AND PIEDMONT WHERE THERE IS BETTER INSTABILITY AND SURFACE DEW POINTS IN THE LOWER TO MID 60S. THE BEST CHANCE FOR THUNDERSTORMS AT ANY OF THE TAF SITES WILL BE AT LYH AND DAN THROUGH 03Z. THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. MVFR CLOUDS WILL GRADUALLY ERODE FROM NORTH TO SOUTH BEHIND THE FRONT AS A DEEP LAYER OF DRY AIR ADVECTS IN. THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY WINDS ON SUNDAY AFTER DAYTIME MIXING BEGINS. VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY WITH A LARGE HIGH PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KK NEAR TERM...AMS/KK SHORT TERM...KK LONG TERM...KK AVIATION...AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SAT MAY 12 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-130830- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 420 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 3:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SAT MAY 12 2007 NCZ004-VAZ032-122045- STOKES NC-PATRICK VA- 356 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN AND NEAR THE STORM. JDS
Local storm report, May 12, 4:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CRITZ 36.63N 80.15W
05/12/2007 E1.00 INCH PATRICK VA PUBLIC
COVERED THE GROUND.
&&
JSTEWARTSpecial weather statement, May 12, 5:04 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT SAT MAY 12 2007 VAZ023-122130- BOTETOURT VA- 504 PM EDT SAT MAY 12 2007 AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4 MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520 PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT... WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT TIMES. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 43 min |
| May 12, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 83 min |
| May 12, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 34 min |
| May 12, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 88 min |
| May 12, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.